Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF
Book Information:

Authors: T. Ya. Azizov and I. S. Iokhvidov
Title: Linear operators in spaces with an indefinite metric
Additional book information: John Wiley & Sons, 1989, 300 pp., $82.95. ISBN 0-471-92129-7.

References [Enhancements On Off] (What's this?)

  • T. Ando, Linear operators on Kreĭn spaces, Hokkaido University, Research Institute of Applied Electricity, Division of Applied Mathematics, Sapporo, 1979. MR 560903
  • [AI] T. Ya Azzizov and I. Iokhvidov, Linear operators in spaces with an indefinite metric, Mathematical Analysis 17 (Itogi nauki i tekhniki), 113-205, Moscow, 1979; (English Transl. J. Soviet Math. 15 (1981), 438-490. (Russian)
  • [B] H. Bercovici, Review on Introduction to operator theory and invariant subspaces by Bernard Beauzamy, Bull, of Amer. Math. Soc. (N. S. ) 22 (1990), 148-152.
  • Joseph A. Ball and William Greenberg, A Pontrjagin space analysis of the supercritical transport equation, Transport Theory Statist. Phys. 4 (1975), no. 4, 143–154. MR 0456206
  • Joseph A. Ball, Israel Gohberg, and Leiba Rodman, Interpolation of rational matrix functions, Operator Theory: Advances and Applications, vol. 45, Birkhäuser Verlag, Basel, 1990. MR 1083145
  • Joseph A. Ball and J. William Helton, A Beurling-Lax theorem for the Lie group 𝑈(𝑚,𝑛) which contains most classical interpolation theory, J. Operator Theory 9 (1983), no. 1, 107–142. MR 695942
  • János Bognár, Indefinite inner product spaces, Springer-Verlag, New York-Heidelberg, 1974. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 78. MR 0467261
  • Harry Dym, 𝐽 contractive matrix functions, reproducing kernel Hilbert spaces and interpolation, CBMS Regional Conference Series in Mathematics, vol. 71, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1989. MR 1004239
  • [DK] Yu. L. Daletskiy and M. G. Krein, Stable solutions of differential equations in a Banach space (Russian), Nauka, Moscow, 1970; (English Transl.: Amer. Math. Soc. Transl. Math. Monographs, vol. 43, Providence, RI, 1974.
  • K. Daho and H. Langer, Sturm-Liouville operators with an indefinite weight function, Proc. Roy. Soc. Edinburgh Sect. A 78 (1977/78), no. 1-2, 161–191. MR 0492490
  • Bruce A. Francis, A course in 𝐻_{∞} control theory, Lecture Notes in Control and Information Sciences, vol. 88, Springer-Verlag, Berlin, 1987. MR 932459
  • I. Gohberg, P. Lancaster, and L. Rodman, Matrices and indefinite scalar products, Operator Theory: Advances and Applications, vol. 8, Birkhäuser Verlag, Basel, 1983. MR 859708
  • W. Greenberg, C. van der Mee, and V. Protopopescu, Boundary value problems in abstract kinetic theory, Operator Theory: Advances and Applications, vol. 23, Birkhäuser Verlag, Basel, 1987. MR 896904
  • J. William Helton, Joseph A. Ball, Charles R. Johnson, and John N. Palmer, Operator theory, analytic functions, matrices, and electrical engineering, CBMS Regional Conference Series in Mathematics, vol. 68, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1987. MR 896034
  • I. S. Iohvidov, On a lemma of Ky Fan generalizing the fixed-point principle of A. N. Tihonov, Dokl. Akad. Nauk SSSR 159 (1964), 501–504 (Russian). MR 0173158
  • I. S. Iohvidov and M. G. Kreĭn, Spectral theory of operators in space with indefinite metric. I, Trudy Moskov. Mat. Obšč. 5 (1956), 367–432 (Russian). MR 0080879
  • I. S. Iohvidov, M. G. Kreĭn, and H. Langer, Introduction to the spectral theory of operators in spaces with an indefinite metric, Mathematical Research, vol. 9, Akademie-Verlag, Berlin, 1982. MR 691137
  • Peter Jonas, On the functional calculus and the spectral function for definitizable operators in Kreĭn space, Beiträge Anal. 16 (1981), 121–135. MR 663475
  • M. G. Kreĭn, A new application of the fixed-point principle in the theory of operators in a space with indefinite metric, Dokl. Akad. Nauk SSSR 154 (1964), 1023–1026 (Russian). MR 0169059
  • M. G. Kreĭn, Introduction to the geometry of indefinite 𝐽-spaces and to the theory of operators in those spaces, Second Math. Summer School, Part I (Russian), Naukova Dumka, Kiev, 1965, pp. 15–92 (Russian). MR 0192348
  • [K] L. Kronecker, Ueber die congruenten Transformationen der bilinearen Formen, Monatsber. Akad. Wiss., Berlin, 1874, 397-447.
  • M. G. Kreĭn and H. Langer, On some mathematical principles in the linear theory of damped oscillations of continua. I, Integral Equations Operator Theory 1 (1978), no. 3, 364–399. Translated from the Russian by R. Troelstra. MR 511976, 10.1007/BF01682844
  • [L1] H. Langer, Spectral theory of linear operators in J-spaces and some applications to the bundle L(λ) = λ2I + λB + C, Habilitationschrift, Dresden, 1965. (German)
  • Heinz Langer, Spectral functions of definitizable operators in Kreĭn spaces, Functional analysis (Dubrovnik, 1981) Lecture Notes in Math., vol. 948, Springer, Berlin-New York, 1982, pp. 1–46. MR 672791
  • A. S. Markus, Introduction to the spectral theory of polynomial operator pencils, Translations of Mathematical Monographs, vol. 71, American Mathematical Society, Providence, RI, 1988. Translated from the Russian by H. H. McFaden; Translation edited by Ben Silver; With an appendix by M. V. Keldysh. MR 971506
  • L. Pontrjagin, Hermitian operators in spaces with indefinite metric, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 8 (1944), 243–280 (Russian, with English summary). MR 0012200
  • R. S. Phillips, Dissipative operators and hyperbolic systems of partial differential equations, Trans. Amer. Math. Soc. 90 (1959), 193–254. MR 0104919, 10.1090/S0002-9947-1959-0104919-1
  • Leiba Rodman, An introduction to operator polynomials, Operator Theory: Advances and Applications, vol. 38, Birkhäuser Verlag, Basel, 1989. MR 997092
  • R. M. Redheffer, On a certain linear fractional transformation, J. Math. and Phys. 39 (1960), 269–286. MR 0141990
  • Marshall Harvey Stone, Linear transformations in Hilbert space, American Mathematical Society Colloquium Publications, vol. 15, American Mathematical Society, Providence, RI, 1990. Reprint of the 1932 original. MR 1451877
  • [vN] J. von Neumann, Allgemeine Eigenwettheorie Hermitscher Funktionaloperatoren, Math. Ann. 102 (1929-1930), 49-131.
  • [W] G. Wittstock, On invariant subspaces of positive transformations in spaces with indefinite metric, Math. Ann. 172 (1967), 167-175. (German)
  • [We] K. Weierstrass, Zür Theorie der bilinearen und quadratischen Formen, Monatsber. Akad. Wiss., Berlin, 1868, pp. 310-338.

Review Information:

Reviewer: Leiba Rodman
Journal: Bull. Amer. Math. Soc. 25 (1991), 111-123
DOI: http://dx.doi.org/10.1090/S0273-0979-1991-16039-8